I was diagnosed with Graves' Disease in October 2006. I was put on 450 mg ptu per day and 20 mg propanolol. Since beginning treatment, I have gained weight but it is concentrated in my stomach. I was wondering has anyone else had this effect from taking ptu and propanolol. Is the dose I am taking too high? My labs were T4 21.6 (range 4.5-12); T3 Uptake 47 (range 24-39); Free Thyroxine 10.2 (range 1.2-4.9); ESR 35 (0-20); TSH 0.0009 (0.350-5.5); TPO less than 10 (0-34 range) Also positive for TSI.
I feel worse now than I did before beginning treatment.
I would not say that your PTU dose is too high. The initial adult dose of PTU is 300 mg/day, however, treatment for thyrotoxicosis 200 - 400 mg every four hours. Some people may need up to 1200 mg a day.
Propylthiouracil works best when there is a constant amount in the blood. To help keep the amount constant, do not miss any doses and it should be taken three times a day, every eight hours and with food. Take propylthiouracil exactly as directed, follow the directions on your prescription label carefully, and ask your doctor or pharmacist to explain any part you do not understand. Do not take more or less of it or take it more often than prescribed by your doctor.
Propylthiouracil may cause side effects. Call your doctor if you have any unusual problems or not feeling well while taking PTU. The most common side effects are related to the skin and include rash, itching, hives, abnormal hair loss, and skin pigmentation. Other common side effects are swelling, nausea, vomiting, fever, chills, unusual bleeding or bruising, heartburn, loss of taste, sore throat, joint or muscle aches, numbness, yellowing of the skin or eyes , right-sided abdominal pain with decreased appetite, and headache.
Weight gains has been known with PTU, but is unusual.
Propranolola/Inderal is know to cause weight gain, as well as these other side effects; swelling of legs or belly, shortness of breath, weight gain, exercise tolerance. If any of these worsen, talk with healthcare provider.
Stress, mental and/or physical, from any source, certainly including stress from Hyper/Graves', will cause weight gain in the stomach. However, I would have all your symptoms checked out by the doctor to be on the safe side and eliminate the possibility of more added stress with concerns about them.
Your not alone. I also am taking PTU. My Dr put me on it over a yr ago. And I still feel like ****. He recently changed my dosage and I still feel the sameway. I also have gained weight in my stomach area and have severe swelling in my hands & fingers, loss of taste and most of all the side effects that come with taking PTU. I am still trying to figure out for myself what is normal & what isn't normal with my treatment. I hope I have been some sort of help for you. Let me know if anything changes for you in your treatment with PTU. Best of luck.
I called my endo today and he wants me to have a CBC count done. He seems to think that the PTU cannot cause my symptoms. From everything that I have read and from everyone's comments this is not true. PTU does have the side effects that I listed.
This has been one of the toughest journey's in my life. It is hard getting help with Thyroid issues. I am grateful that this site is available to get answers.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.